5 things to know about fentanyl
HOUSTON – Two Harris County deputies had to be hospitalized after being exposed to trace amounts of fentanyl while clearing multiple types of illegal narcotics and counterfeit money out of a hotel room in north Harris County.
The synthetic drug is highly dangerous and it is one of the leading causes of overdoses in the United States, according to the National Institute on Drug Abuse.
Here is what experts have to say about the drug:
What is fentanyl?
According to the U.S. Drug Enforcement Administration, the drug is a “synthetic opioid that is 80-100 times stronger than morphine.” The drug started as a pain medication, but because of its similarities with opioids, it became susceptible to abuse.
How is fentanyl designed to be used and how is it abused?
Fentanyl is a prescription drug that is administered via shot, a patch or cough drop-like lozenges and is used to treat severe pain, typically in cancer patients, according to the NIDA.
According to the NIDA, the street version of fentanyl comes in a variety of forms, but some of the most common are powder, pills and eye drops or nasal sprays. The DEA says fentanyl is commonly mixed with other drugs such as heroin or cocaine.
What are the effects on the body?
Similarly to other opioids like morphine, oxycodone and heroin, some of the effects of the drug include everything from euphoria and relaxation to nausea, dizziness and confusion, according to the DEA. In the event of an overdose, the DEA says a user might experience cold, clammy skin, stupor, changes in the size or your pupil, coma respiratory failure and ultimately death.
How can an overdose be treated?
Naloxone can be used to treat opioid overdoses and is commonly used to treat a fentanyl overdose. However, because many dealers often mix fentanyl with other opioids, it is difficult for responders to know which drug is causing the overdose, according to NIDA. Since fentanyl is stronger than most opioids, the overdose might require multiple doses of Naloxone.
Naloxone is available as a shot, an EpiPen-style hand-held injector that delivers a single dose or a nasal spray known as Narcan.
Who to call for help?
Experts advise calling 911 immediately if you suspect someone is overdosing or has overdosed. If you or someone you know is battling drug addiction and needs help, call the Substance Abuse and Mental Health Services Administration National Helpline at 1-800-662-HELP (4357).
Copyright 2019 by KPRC Click2Houston - All rights reserved.